Tylenol (Acetaminophen) Liver Damage

  • Medical Author:
    Dennis Lee, MD

    Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.

  • Medical Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

  • : Select...
Take the Liver Disease Quiz

How is acetaminophen processed (metabolized) in the body?

The liver is the primary site in the body where acetaminophen is metabolized. In the liver, acetaminophen first undergoes sulphation (binding to a sulphate molecule) and glucuronidation (binding to a glucuronide molecule) before being eliminated from the body by the liver. The parent compound, acetaminophen, and its sulphate and glucuronide compounds (metabolites) are themselves actually not harmful. An excessive amount of acetaminophen in the liver, however, can overwhelm (saturate) the sulphation and glucuronidation pathways. When this happens, the acetaminophen is processed through another pathway, the cytochrome P-450 system. From acetaminophen, the P-450 system forms an intermediate metabolite referred to as NAPQI, which turns out to be a toxic compound. Ordinarily, however, this toxic metabolite is rendered harmless (detoxified) by another pathway, the glutathione system.

How does an overdose of acetaminophen cause liver injury?

The answer is that liver damage from acetaminophen occurs when the glutathione pathway is overwhelmed by too much of acetaminophen's metabolite, NAPQI. Then, this toxic compound accumulates in the liver and causes the damage. Furthermore, alcohol and certain medications such as phenobarbital, phenytoin (Dilantin), or carbamazepine (Tegretol) (anti-seizure medications) or isoniazid (INH, Nydrazid, Laniazid) - (anti-tuberculosis drug) can significantly increase the damage. They do this by making the cytochrome P-450 system in the liver more active. This increased P-450 activity, as you might expect, results in an increased formation of NAPQI from the acetaminophen. Additionally, chronic alcohol use, as well as the fasting state or poor nutrition, can each deplete the liver's glutathione. So, alcohol both increases the toxic compound and decreases the detoxifying material. Accordingly, the bottom line in an acetaminophen overdose is that when the amount of NAPQI is too much for the available glutathione to detoxify, liver damage occurs.

Medically Reviewed by a Doctor on 5/7/2015
Liver Disease Quiz: Test Your Medical IQ
VIEW PATIENT COMMENTS
  • Tylenol Liver Damage - Symptoms

    What was the treatment of your Liver damage?

    Post View 3 Comments
  • Tylenol Liver Damage - Signs and Symptoms

    What were the signs and symptoms of Tylenol-induced liver damage in you or someone you know?

    Post View 2 Comments
  • Tylenol Liver Damage - Alternatives

    If concerned about acetaminophen liver damage, how do you manage pain? What else do you take?

    Post View 1 Comment

Health Solutions From Our Sponsors